Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Rapid City, SD

June 19, 2012Mellette County, Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2012, 10:48 PM CDT for Mellette County, Todd County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2012, 10:48 PM CDT (03:48 UTC)
Expired
Jun 19, 2012, 11:19 PM CDT
In force
31 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mellette County, SD, Todd County, SD

The radar

The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:08 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 19, 9:08 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT TUE JUN 19 2012

.DISCUSSION...02Z SURFACE ANALYSIS HAD COOL FRONT FROM EASTERN SD
INTO NORTHEAST CO WITH A TROUGH FROM CO INTO SOUTH CENTRAL MT.
LATEST WATER VAPOUR LOOP SHOWED SHORTWAVE MOVING INTO WESTERN WY
WITH 110KT JET STREAK. LOW LEVEL RESPONSE EXPECTED LATER TONIGHT
WITH LOW LEVEL JET AND SUBSEQUENT 850-700MB THETA-E ADVECTION
OVER THE TOP OF THE COOL FRONT. GOOD LIFT DEVELOPS ACROSS
NORTHERN NE/FAR SOUTHERN SD WHICH WILL CONDITION ATMOSPHERE FOR
ELEVATED CONVECTION OVERNIGHT. SUFFICIENT SHEAR PRESENT FOR
ELEVATED SUPERCELLS AND LARGE HAIL FROM FAR SOUTHWEST THROUGH
SOUTH CENTRAL SD. MUCAPE RISES TO AROUND 1KJ/KG. WITH THESE
FORCING MECHANISMS IN PLACE AND LATEST RUC/HRRR SHOWING THESE
THOUGHTS...HAVE UPPED POPS IN THE SOUTH AND ADDED SEVERE MENTION
IN THE FAR SOUTH.

&&

.AVIATION...00Z TAFS UPDATE
SHRA/TSRA WILL CONTINUE TO DEVELOP OVER THE AREA THIS EVENING.
STORMS WITH HAIL AND LOCAL IFR VSBYS/CIGS MAY OCCUR IN FAR
SOUTHERN SD. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 226 PM MDT TUE JUN 19 2012/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A COMPACT UPPER LOW ACROSS
JUST NORTH OF EASTERN MONTANA WITH A SERIES OF SHORTWAVES ROUNDING
THE BROAD LOW AMPLITUDE TROUGH EXTENDING THROUGH THE PACIFIC
NORTHWEST THROUGH SOUTHERN IDAHO INTO WYOMING AND UP INTO THE
WESTERN DAKOTAS. SURFACE ANALYSIS SHOWS LOW PRESSURE EXTENDING FROM
THE COLORADO PLAINS OVER CENTRAL NEBRASKA INTO SOUTH CENTRAL SOUTH
DAKOTA WHERE THE COLD FRONT IS CURRENTLY LOCATED. NORTHWEST FLOW
CONTINUES ACROSS MUCH OF THE CWA BEHIND THE FRONTAL BOUNDARY WITH
TEMPERATURES IN THE UPPER 60S TO AROUND 80.

TONIGHT...THE COLD FRONT WILL CONTINUE EASTWARD AS SURFACE LOW
PRESSURE REDEVELOPS OVER MINNESOTA. SEVERAL WAVES WILL CROSS THE
REGION TONIGHT BRINGING OCCASIONAL SHOWERS/STORMS TO THE AREA. THE
BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTH CENTRAL SD WHERE
ELEVATED CONVECTION SHOULD DEVELOP LATE THIS EVENING INTO THE EARLY
MORNING HOURS. MUCAPE DOES NOT SHOW IMPRESSIVE AMOUNT OF CAPE WHICH
IS LIMITED TO 500 TO 1000J/KG...HOWEVER AN ISOLATED SEVERE STORM OR
TWO IS POSSIBLE AS SHEAR PROFILES SUPPORT ROTATING UPDRAFTS ABOVE THE
COOLING POST-FRONTAL BOUNDARY LAYER.

THE OVERNIGHT STORM ACTIVITY ACROSS SOUTH CENTRAL SD WILL EXIT EAST
OF THE CWA BY 12Z WEDNESDAY. ACTIVE SOUTHWEST UPPER LEVEL FLOW WILL
CONTINUE WEDNESDAY MORNING...WITH THE BASE OF THE TROUGH CROSSING
THE CWA BY MIDDAY. THERE IS ENOUGH INSTABILITY WEDNESDAY MORNING
ALONG WITH UPPER LEVEL SUPPORT FOR A SOME SHOWER/STORM
ACTIVITY...BUT DRIER AIR MOVING IN WILL DECREASE SHOWER ACTIVITY
THROUGH THE AFTERNOON AS UPPER RIDGING BUILDS ACROSS THE REGION.
UPPER RIDGING WILL BRING DRY WEATHER TO THE AREA WEDNESDAY NIGHT AND
THURSDAY AS HIGH PRESSURE CROSSES THE REGION. A WARMING TREND IS
EXPECTED WITH TEMPERATURES RISING INTO THE UPPER 70S AND 80S BY
THURSDAY.

EXTENDED...MODELS REMAIN IN GOOD AGREEMENT IN SHOWING AN UPPER RIDGE
AMPLIFYING OVER THE NORTHERN PLAINS THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. WARMER THAN AVERAGE TEMPERATURES ARE EXPECTED. A
FEW DISTURBANCES MAY BREAK THROUGH THE RIDGE AND COMBINED WITH SFC
BASED INSTABILITY FROM DIURNAL HEATING RESULTING IN A FEW MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER VARIOUS PARTS OF THE
FORECAST AREA FROM FRIDAY THROUGH TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Jun 19, 8:53 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT TUE JUN 19 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
753 PM MDT (853 PM CDT) TUE JUN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

A DISTURBANCE WILL CROSS THE AREA TONIGHT...BRINGING SOME
THUNDERSTORMS TO THE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM FAR SOUTHWEST
THROUGH SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 19, 10:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT TUE JUN 19 2012

SDZ044-046-047-049-200415-
BENNETT SD-MELLETTE SD-TODD SD-TRIPP SD-
1030 PM CDT TUE JUN 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE...EASTERN
BENNETT...TODD AND TRIPP COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...

AT 1028 PM CDT/928 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNER
TO ELI...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WINNER...
  MISSION...
  HIDDEN TIMBER...
  SAINT FRANCIS...
  SPRING CREEK...
  CARTER...
  WITTEN...
  ROSEBUD...
  OKREEK...
  HARRINGTON...
  VETAL...
  HAMILL...
  IDEAL...
  MOSHER...
  PARMELEE...
  WOOD...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4299 9954 4299 10152 4337 10135 4370 9988
      4368 9988 4376 9963 4373 9961 4353 9962
      4351 9960 4350 9952
TIME...MOT...LOC 0330Z 209DEG 30KT 4335 9987 4291 10142

HELGESON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:30 PM CDTSpecial Weather StatementUNRTodd, Tripp45 min
Jun 19, 11:02 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp17 min
Jun 19, 11:23 PM CDTSpecial Weather StatementUNRTripp37 min
Jun 19, 11:48 PM CDTSpecial Weather StatementUNRTripp42 min
Jun 20, 12:10 AM CDTSpecial Weather StatementUNRJackson65 min
Jun 20, 12:13 AM CDTSevere Thunderstorm WarningUNRTripp26 min
Jun 20, 12:58 AM CDTSpecial Weather StatementUNRBennett62 min
Jun 20, 1:18 AM CDTSevere Thunderstorm WarningUNRBennett, Todd57 min
Jun 20, 2:55 AM CDTSpecial Weather StatementUNRTripp50 min
Jun 20, 1:48 PM CDTSpecial Weather StatementUNRPennington42 min
Jun 20, 2:26 PM CDTSpecial Weather StatementUNRPennington49 min
Jun 20, 2:28 PM CDTSpecial Weather StatementUNRPennington47 min
Jun 20, 3:08 PM CDTSpecial Weather StatementUNRPennington37 min
Jun 20, 3:34 PM CDTSpecial Weather StatementUNROglala Lakota26 min
Jun 20, 3:57 PM CDTSpecial Weather StatementUNRBennett33 min
Jun 20, 4:08 PM CDTSpecial Weather StatementUNRBennett22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.